Iowa, 2017

Hail and Damaging Wind in Iowa, June 29, 2017

June 29, 2017 · NWS FSD · 16 events in 5 counties and zones

Widespread thunderstorms developed in south central South Dakota late in the afternoon and continued across northwest Iowa during the evening hours. The storms produced quite a swath of hail as they progressed across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Widespread thunderstorms developed in south central South Dakota late in the afternoon and continued across northwest Iowa during the evening hours. The storms produced quite a swath of hail as they progressed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 29, 2:28 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 29, 2:28 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
328 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 327 PM CDT Thu Jun 29 2017

The main concern this afternoon and evening is the potential for
scattered strong to severe storms through late this evening. As of
19Z, WV satellite imagery shows a shortwave over central Dakota with
associated cold front just west of our forecast area, extending to
central Nebraska. A secondary wave over central Nebraska is pushing
a warm front north into the area, thus bringing more instability and
moisture. Isolated to scattered high-based showers will continue to
develop ahead of the warm front, located somewhere along Highway 20.
These storms could produce small hail and brief heavy rain.

The area of greatest concern is along the Missouri River Valley and
northwest Iowa. Towering cumulus clouds already building along the
cold front will be the spark for convection initiation, mainly after
3 pm. Steepening lapse rates of 7 to 8 C/km, and perpendicular
strong bulk shear vector to 50 knots will aid in the development of
organized supercells along and ahead the surface boundary. With 0-3
km bulk shear vector from 25-35 knots, and decent 0-1km EHI a
tornado or two cannot be ruled out. Thunderstorms will gradually
diminish from west to east in the nighttime.

Some lingering showers are expected on Friday, mainly east of I-29.
Partly cloudy skies will prevail on Friday with breezy northwesterly
winds. Areas east of I-29 could see isolated showers and
thunderstorms in the afternoon, with diurnal heating and the passage
of a weak shortwave. Highs will generally be in the 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 327 PM CDT Thu Jun 29 2017

There could be a lingering shower or two across southwest Minnesota
through the morning hours on Friday, but the main player will be an
elevated boundary working through in the afternoon hours.  With
atmospheric lapse rates being near moist adiabatic and limited wind
shear, expect storms to remain non-severe.

High pressure will build into the region on Friday night and have
erred toward cooler guidance values. Should see warming trend
through the weekend with a warm front lifting toward the I-90
corridor Sunday evening. This boundary may serve as the focusing
mechanism for thunderstorms across northwest Iowa Sunday evening as
a series of short waves move through the area Sunday night into
Monday.

Storm chances are a bit more conditional on Monday as a stronger cap
looks to be in place.  Models suggest a fairly strong shortwave
moving across the Central Plains on Tuesday, but looks to be focused
well south of the forecast area.

Thereafter, upper level ridge builds across the western half of the
US, leading to warmer and potentially drier conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Jun 29 2017

VFR conditions will prevail through the TAF period, but low
ceilings (low to mid clouds) are possible later today. Scattered
showers and thunderstorms are expected this afternoon and evening;
becoming numerous after 00z mostly for KFSD, and KSUX sites. Thunderstorm
chances will slowly diminish from west to east in the overnight
hours. In addition, strong gusty winds to 45 mph are possible with
the storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...BT
AVIATION...05
Hazardous weather outlook, Jun 29, 3:20 AM CST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Thu Jun 29 2017

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>068-300930-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-
420 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered showers will spread across the area through
the early afternoon, and persist into tonight. Severe weather is
unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-300930-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Yankton-Clay SD-Union-
420 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Scattered showers are expected to develop by this afternoon and
persist through tonight. A few severe storms will be possible,
mainly late afternoon through this evening, with hail up to the
size of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 29, 2:47 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             PONCA                   42.57N 96.71W
06/29/2017  E1.00 INCH       DIXON              NE   TRAINED SPOTTER

&&
Local storm report, Jun 29, 2:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             JEFFERSON               42.60N 96.56W
06/29/2017  E1.25 INCH       UNION              SD   PUBLIC

&&
Local storm report, Jun 29, 3:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             PONCA                   42.57N 96.71W
06/29/2017  E1.50 INCH       DIXON              NE   PUBLIC

&&
Local storm report, Jun 29, 3:10 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             MITCHELL                43.73N 98.03W
06/29/2017  E0.50 INCH       DAVISON            SD   PUBLIC

&&
Local storm report, Jun 29, 3:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             CORSICA                 43.42N 98.41W
06/29/2017  E1.00 INCH       DOUGLAS            SD   TRAINED SPOTTER

&&

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Woodbury

When
June 29, 3:15 PM CST
Where
Woodbury County, 0.51 mi W of Sioux City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.500, -96.390

Hail, Plymouth

When
June 29, 3:20 PM CST
Where
Plymouth County, 3.78 mi NNW of Millnerville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.730, -96.530

Hail, Woodbury

When
June 29, 3:22 PM CST
Where
Woodbury County, 0.51 mi W of Sioux City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -96.390

Thunderstorm Wind, Woodbury

When
June 29, 3:33 PM CST
Where
Woodbury County, 0.51 mi W of (Sux)sioux City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.400, -96.390

Funnel Cloud, Woodbury

When
June 29, 3:35 PM CST
Where
Woodbury County, 0.51 mi W of (Sux)sioux City Arpt
Reported by
Other Federal Agency
Coordinates
42.400, -96.390

Reported by FSS tower personnel.

Hail, Plymouth

When
June 29, 3:43 PM CST
Where
Plymouth County, 3.62 mi W of Ruble
Measured
2 in hail
Reported by
Public
Coordinates
42.810, -96.470

Hail, Woodbury

When
June 29, 3:59 PM CST
Where
Woodbury County, 0.86 mi SW of Bronson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.410, -96.210

Hail, Sioux

When
June 29, 4:08 PM CST
Where
Sioux County, 0.69 mi N of Ireton
Measured
1.25 in hail
Reported by
Public
Coordinates
42.980, -96.320

Hail covering the ground.

Hail, Woodbury

When
June 29, 4:18 PM CST
Where
Woodbury County, 2.16 mi ESE of Climbing Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.340, -96.040

Hail, Sioux

When
June 29, 4:24 PM CST
Where
Sioux County, 0.5 mi E of Sioux Center
Measured
1 in hail
Reported by
Public
Coordinates
43.080, -96.170

Hail, Sioux

When
June 29, 4:30 PM CST
Where
Sioux County, 0.5 mi E of Sioux Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.080, -96.170

Hail, Clay

When
June 29, 4:45 PM CST
Where
Clay County, 1.47 mi SSE of (3se)spencer Muni Ar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.150, -95.190

Hail, Sioux

When
June 29, 4:50 PM CST
Where
Sioux County, Boyden
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -96.000

Hail, Woodbury

When
June 29, 5:00 PM CST
Where
Woodbury County, 1.23 mi NW of Smithland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.240, -95.950

Hail, Woodbury

When
June 29, 5:00 PM CST
Where
Woodbury County, 1 mi NW of Smithland
Measured
1 in hail
Reported by
Public
Coordinates
42.240, -95.944

Hail, Ida

When
June 29, 5:10 PM CST
Where
Ida County, Battle Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
42.320, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712538, 712539, 712540, 712551, 712537, 712541, 712542, 712543, 712544, 712545, 712546, 712547, 712548, 712549, 712992, 712550.